Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 166, NWS Memphis, TN

July 20, 2000Lauderdale County, Tennessee; Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jul 20, 2000, 1:12 PM CDT for Lauderdale County, Tennessee; Mississippi County, Arkansas. It was in force for 33 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 1:12 PM CDT (18:12 UTC)
Expired
Jul 20, 2000, 1:45 PM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Whole counties

Counties Mississippi County, AR, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 47 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 1:14 PM CDTThunderstorm Wind 60 M(Byh)Blytheville Afb, AR
Jul 20, 1:20 PM CDTThunderstorm WindHilton, ARA semi trailer was blown over on Interstate 55.
Jul 20, 1:30 PM CDTThunderstorm Wind 65 ERipley, TN
Jul 20, 1:30 PM CDTThunderstorm WindAshport, TNSeveral trees and power lines were knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 12:45 PM CDTSevere Thunderstorm WatchSPC4 hr
Jul 20, 9:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1974 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 201813
SVRMEM
ARC093-TNC097-201845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
112 PM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MISSISSIPPI COUNTY IN NORTHEAST ARKANSAS
  LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 145 PM CDT

* AT 108 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM WITH 
  DAMAGING WINDS NEAR BURDETTE...MOVING EAST AT 45 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 145 PM CDT INCLUDE...
  ASHPORT...
  EDITH...
  RIPLEY...
  GATES...HALLS...

.DAMAGING WINDS IN EXCESS OF 70 MPH ARE LIKELY WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:04 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 20, 10:04 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1004 AM CDT THU JUL 20 2000

88D SHOWS STORM COMPLEX MOVING EAST THROUGH S MO AND N AR AT APPROX
40 KTS. WW ISSUED FOR E AR AND MO BOOTHEEL UNTIL 3 PM AS COMPLEX
MOVES INTO MEM CWA. ATMOSPHERE MOD UNSTABLE ACROSS AREA...WITH
INSTABILITY AXIS ACROSS CENT AR ATTM.

SKIES OVERCAST ACROSS NW ZONES ATTM...AND CLOUD COVER WILL INCREASE
ACROSS MOST OF REST OF CWA THROUGH AFTERNOON. dTHIS WILL HOLD TEMPS
DOWN SLIGHTLY IN MOST AREAS TODAY...EXCEPT SE. UPDATED ZONES
TO INCREASE CLOUD COVER AND POPS ALL ZONES...ESPECIALLY NW...AND
MAKE A FEW OTHER MINOR TWEAKS.

.MEM...NONE.

In the hours before

Special weather statement, Jul 20, 10:15 AM CDT, 2 hours 57 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ019-048>053-088>091-202115-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1015 AM CDT THU JUL 20 2000

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN MEMPHIS TENNESSEE...INCLUDING NORTHEAST
AND EAST CENTRAL ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...
AND NORTH MISSISSIPPI.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST AND
EAST CENTRAL ARKANSAS...THE MISSOURI BOOTHEEL...THE SOUTHERN HALF OF
WEST TENNESSEE...AND ALL OF NORTH MISSISSIPPI THIS AFTERNOON AND
EVENING. THE THREAT IS SOUTHWEST OF A LINE THAT ROUGHLY RUNS FROM
KENNETT MISSOURI...TO JACKSON TENNESSEE...TO CORINTH MISSISSIPPI.

A COMPLEX OF THUNDERSTORMS CONTINUES TO MOVE ACROSS SOUTHERN
MISSOURI AND NORTHERN ARKANSAS. THESE STORMS WILL MOVE INTO THE MID
SOUTH DURING THE AFTERNOON HOURS. THE PRIMARY THREAT FROM THESE
STORMS WILL BE DAMAGING WINDS.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION LATER TODAY. MONITOR NOAA WEATHER
RADIO OR ANOTHER RELIABLE SOURCE FOR THE LATEST UPDATES AND
INFORMATION ON THIS DEVELOPING WEATHER SITUATION.
Special weather statement, Jul 20, 11:47 AM CDT, 1 hour 25 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-202115-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1147 AM CDT THU JUL 20 2000

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN MEMPHIS TENNESSEE...INCLUDING NORTHEAST
AND EAST CENTRAL ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...
AND NORTH MISSISSIPPI.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS...WITH DAMAGING
WINDS...ACROSS MOST OF NORTHEAST AND EAST CENTRAL ARKANSAS...THE
MISSOURI BOOTHEEL...AND ALL OF WEST TENNESSEE AND NORTH
MISSISSIPPI...THROUGH LATE TODAY.

THE REMAINDER OF NORTHEAST ARKANSAS...GENERALLY NORTH AND WEST OF A
JONESBORO TO KENNETT LINE...HAS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THROUGH LATE TODAY.

A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS
CONTINUES TO MOVE ACROSS SOUTHERN MISSOURI AND NORTHERN AND CENTRAL
ARKANSAS. THESE STORMS WILL CONTINUE TO MOVE INTO THE MID SOUTH
DURING THE AFTERNOON HOURS. THE PRIMARY THREAT FROM THESE STORMS WILL
BE STRONG DAMAGING WINDS.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSON
NEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION LATER TODAY. MONITOR NOAA WEATHER
RADIO OR ANOTHER RELIABLE SOURCE FOR THE LATEST UPDATES AND
INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:35 PM CDTSevere Thunderstorm WarningMEGTipton10 min
Jul 20, 1:49 PM CDTSevere Thunderstorm WarningMEGHaywood, Tipton26 min
Jul 20, 1:50 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby25 min
Jul 20, 2:24 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman36 min
Jul 20, 2:35 PM CDTSevere Thunderstorm WarningMEGChester, Madison25 min
Jul 20, 2:49 PM CDTSevere Thunderstorm WarningMEGChester, Hardin, McNairy26 min
Jul 20, 2:56 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson49 min
Jul 20, 3:12 PM CDTSevere Thunderstorm WarningMEGHardin33 min
Jul 20, 11:24 AM CDTSevere Thunderstorm WarningMEGRandolph36 min
Jul 20, 11:53 AM CDTSevere Thunderstorm WarningMEGClay37 min
Jul 20, 12:52 PM CDTSevere Thunderstorm WarningMEGMississippi23 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Severe Thunderstorm Warnings in Arkansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.